Q. I am not yet 50 but my doctor says I have something called osteopenia, which could put me at risk for osteoporosis. She has suggested Actonel, but says this decision is up to me. She mentioned that there are some side effects and questions about the quality of the bone that results from this type of treatment. Is it possible that treated bone might not be as strong as that which grows naturally? What else can you tell me about these drugs?
A. There is growing controversy about osteoporosis drugs such as Actonel, Boniva, Fosamax and Reclast (Journal of the American Medical Association, Feb. 18, 2009). Rare but serious complications such as jaw problems, severe muscle, bone and joint pain and unusual thigh-bone fractures have been reported.
One reader shared this story: “I had a right femur fracture in May, 2007 and a left femur fracture in February, 2008. I had been taking Fosamax or Actonel for about 10 years. Prior to breaking these bones I had unexplained thigh pain for several years.”
It seems paradoxical that drugs meant to strengthen bones might contribute to unusual fractures. So you can better understand this issue and other pros and cons of osteoporosis treatment, we are sending you our Guide to Osteoporosis.